Alert archive / Alabama / Flash Flood Warnings in 2001
Flash Flood Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 3, 2001, 6:49 PM CDT for Winston County, Alabama. It was in force for 101 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2001, 6:49 PM CDT (23:49 UTC)
- Expired
- Apr 3, 2001, 8:30 PM CDT
- In force
- 101 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Winston County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 032351 FFWBMX ALC133-040130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 PM CDT TUE APR 3 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... WINSTON COUNTY IN ALABAMA * UNTIL 830 PM CDT * AT 647 PM CDT...WEATHER RADAR CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS...PRODUCING VERY HEAVY RAINFALL...MOVING ACROSS PARTS OF WINSTON COUNTY. THE HEAVIEST RAINFALL WAS OCCURRING ACROSS THE SOUTHERN HALF OF THE COUNTY. RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE OCCURRED ACROSS THE COUNTY. ADDITIONAL RAINFALL OF 1 TO 3 INCHES...ESPECIALLY ACROSS THE SOUTH PART OF THE COUNTY...CAN BE EXPECTED. THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR THIS COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT: SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 3:18 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 3, 3:18 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 318 PM CDT TUE APR 03 2001 5H RIDGE PUMPING UP TO OUR WEST WILL ALLOW MID LEVEL WINDS TO VEER TO MORE NWLY TEMPORARILY THIS EVENING AND THIS SHOULD AID IN SHOVING THE BAND OF CONVECTION CURRENTLY ACROSS THE BHM AREA MORE TO THE SOUTH. ALSO NEW STORMS ARE DEVELOPING OVER WEST CENTRAL AL WHERE THE AIR HAD BEEN RELATIVELY UNDISTURBED AND WHERE MOIST LOW LEVEL SW FLOW IS INTERACTING WITH THE RAIN COOLED BOUNDARY. THESE STORMS ARE BEING CARRIED ESE ACROSS MGM TOWARD THE CSG AREA. SO HIGHEST POPS TONIGHT WILL BE OVER THE SOUTH....GENLY FROM BHM SOUTH. HOWEVER ANOTHER SHORT WAVE WILL BE COMING THROUGH THE RIDGE LATER TONIGHT WHILE A FRONTAL BOUNDARY SAGS SOUTH TOWARD THE TN VALLEY. SO THERE IS STILL A DECENT CHANCE OF REDEVELOPMENT OVER N AL LATER TONIGHT. NWLY FLOW ACROSS THE FRONT SHOULD KEEP THE PRECIP IN THE WARM SECTOR ON WEDNESDAY AND SEE NO REASON TO NOT EXPECT WIDESPREAD COVERAGE AGAIN...THOUGH PERHAPS NOT AS MUCH AS TODAY. BACK DOOR WEDGE WILL PUSH IN FROM GA WED NITE AND MAY KICK OFF MORE SHOWERS OR STORMS AS IT GOES THRU. APPROACH OF THE UPPER RIDGE AXIS AND INDICATED DRYING ON THURSDAY SUGGESTS IT WILL BE A BETTER DAY. WILL LEAVE PRECIP OUT FOR THU AND EVEN LOOK FOR SOME SUNSHINE. MAX TEMPS NOT LIKELY TO RECOVER MUCH UNTIL FRIDAY HOWEVER. HSV EB 059/068 057/070 058 6431 BHM TB 058/070 057/073 058 6741 MGM TB 06U2/075 057/075 058 7641= .BHM...NONE. 07
In the hours before
Special weather statement, Apr 3, 1:24 PM CDT, 5 hours 25 minutes before
ALZ002>004-007>008-010>038-040>041-043-045-047>-032000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 124 PM CDT TUE APR 03 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 83... CALHOUN...CHEROKEE...CLEBURNE...DEKALB...ETOWAH... MARSHALL... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 83 WHICH IS IN EFFECT UNTIL 300 PM... AUTAUGA...BIBB...BLOUNT...CHAMBERS...CHILTON... CLAY...COLBERT...COOSA...CULLMAN...DALLAS... ELMORE...FAYETTE...FRANKLIN...GREENE...HALE... JEFFERSON...LAMAR...LAWRENCE...LEE...MACON... MARION...MORGAN...PERRY...PICKENS...RANDOLPH... RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA... TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Apr 3, 1:47 PM CDT, 5 hours 2 minutes before
ALZ001>038-040>050-032100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 147 PM CDT TUE APR 3 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE THUNDERSTORMS...ARE EXPECTED TO CONTINUE ACROSS NORTH AND CENTRAL ALABAMA THROUGH WEDNESDAY MORNING. THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL CONTINUE TO BE LARGE HAIL...AND THE GREATEST THREAT TIME WILL BE LATE AFTERNOON THROUGH SUNSET. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, Apr 3, 2:13 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT TUE APR 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM SELMA AL 0.75 INCH HAIL
04/03/01 DALLAS
0530 AM HACKLEBURG AL 0.75 INCH HAIL
04/03/01 MARION REPORTED BY POLICE.
0600 AM DOUBLE SPRINGS AL LIGHTNING
04/03/01 WINSTON STRUCK THREE HOMES
0630 AM WINSTON CHAPEL AL 0.75 INCH HAIL
04/03/01 CALHOUN REPORTED BY CALHOUN
COUNTY EMA.
0720 AM PRATTVILLE AL 0.88 INCH HAIL
04/03/01 AUTAUGA
0730 AM CULLMAN AL 1.75 INCH HAIL
04/03/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA.
0750 AM GRAYSVILLE AL 1.25 INCH HAIL
04/03/01 JEFFERSON
0755 AM HOMEWOOD AL 0.75 INCH HAIL
04/03/01 JEFFERSON
0800 AM GARDENDALE AL 1.00 INCH HAIL
04/03/01 JEFFERSON HAIL COVERED THE GROUND
0830 AM CARBON HILL AL 0.75 INCH HAIL
04/03/01 WALKER
0910 AM LINEVILLE AL 1.00 INCH HAIL
04/03/01 CLAY REPORTED BY CLAY COUNTY
EMA.
0945 AM MUNFORD AL 0.75 INCH HAIL
04/03/01 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.
0950 AM SELMA AL 0.75 INCH HAIL
04/03/01 DALLAS REPORTED BY DALLAS COUNTY
SHERIFFS OFFICE.
1044 AM STEMLEY AL 0.75 INCH HAIL
04/03/01 TALLADEGA REPORTED BY TALLADEGA
COUNTY EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:03 AM CDT | Severe Thunderstorm Warning | BMX | Franklin, Marion | 27 min |
| Apr 3, 5:19 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 41 min |
| Apr 3, 5:20 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 40 min |
| Apr 3, 5:28 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 47 min |
| Apr 3, 5:54 AM CDT | Severe Thunderstorm Warning | BMX | Franklin | 51 min |
| Apr 3, 6:13 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 32 min |
| Apr 3, 6:33 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 27 min |
| Apr 3, 6:41 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Cleburne | 34 min |
| Apr 3, 6:42 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 48 min |
| Apr 3, 7:16 AM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 29 min |
| Apr 3, 7:17 AM CDT | Severe Thunderstorm Warning | BMX | Cullman, Winston | 28 min |
| Apr 3, 7:21 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Apr 3, 7:31 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 29 min |
| Apr 3, 7:38 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| Apr 3, 7:40 AM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 35 min |
| Apr 3, 8:11 AM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 19 min |
| Apr 3, 8:18 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 27 min |
| Apr 3, 8:54 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 36 min |
| Apr 3, 9:13 AM CDT | Severe Thunderstorm Warning | BMX | Clay | 32 min |
| Apr 3, 9:18 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 42 min |
| Apr 3, 9:26 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 34 min |
| Apr 3, 10:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 30 min |
| Apr 3, 10:32 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 28 min |
| Apr 3, 3:05 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Walker | 3 hr |
| Apr 3, 3:28 PM CDT | Flash Flood Warning | BMX | Clay, Talladega | 3 hr |
| Apr 3, 3:41 PM CDT | Tornado Warning | BMX | Clay, Talladega | 34 min |
| Apr 3, 3:51 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 3 hr |
| Apr 3, 4:11 PM CDT | Tornado Warning | BMX | Bibb, Tuscaloosa | 49 min |
| Apr 3, 4:22 PM CDT | Tornado Warning | BMX | Talladega | 23 min |
| Apr 3, 4:25 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| Apr 3, 4:34 PM CDT | Tornado Warning | BMX | Clay | 26 min |
| Apr 3, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Apr 3, 5:26 PM CDT | Flash Flood Warning | BMX | Blount, Cullman | 3 hr |
| Apr 3, 5:33 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 37 min |
| Apr 3, 5:39 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph, Tallapoosa | 3 hr |
| Apr 3, 5:48 PM CDT | Flash Flood Warning | BMX | Clay, Jefferson, St. Clair, Shelby, Talladega, Walker | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.